Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 48, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 12, 2002, 9:22 AM CDT for Caddo County, Oklahoma. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2002, 9:22 AM CDT (14:22 UTC)
- Expired
- Apr 12, 2002, 10:00 AM CDT
- In force
- 38 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Caddo County, OK
The radar
The Altus AFB radar (KFDR), 104 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 9:30 AM CDT | Hail 0.75 | Gracemont, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 2.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 551 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 121422 SVROKC OKC015-121500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 920 AM CDT FRI APR 12 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CADDO COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 1000 AM CDT * AT 920 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF FORT COBB...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRACEMONT AROUND 935 AM CDT ANADARKO AROUND 940 AM CDT HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. ANOTHER STRONG STORM WAS LOCATED NEAR HYDRO. LAT...LON 3534 9858 3516 9863 3489 9816 3517 9812 ANDRA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 8:42 AM CDT, 40 minutes earlier.
Area forecast discussion, Apr 12, 8:42 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 842 AM CDT FRI APR 12 2002 DID A QUICK UPDATE TO ZONES TO INCREASE POPS ROUGHLY 50 MILES NORTH AND SOUTH OF I-40 CORRIDOR FOR THIS MORNING. LOOKS LIKE WEAK WAVE MOVING ACROSS WESTERN KANSAS THIS MORNING SHOULD KEEP ELEVATED STORMS GOING THROUGH THE MORNING HOURS. SIX AREA FORECAST DISCUSSION 432 AM CDT FRI APR 12 2002 WEAK LARGE-SCALE FEATURES SURFACE AND ALOFT ARE MORE REMINISCENT OF JUNE THAN EARLY APRIL. AS SUCH...WHAT HAPPENS NEXT 2-3 DAYS IS MOST LIKELY TO BE DRIVEN BY MESOSCALE FEATURES. THERE WILL BE ENOUGH FORCING ALOFT FROM SHORTWAVE IMPULSES ON S EDGE OF WESTERLIES... AND FORCING AT LOW LEVELS MAINLY FROM UPSLOPE AND RESIDUAL FRONTAL CONVERGENCE...TO CREATE A RISK OF MCS DEVELOPMENT TONIGHT OVER HIGHER TERRAIN OF S HIGH PLAINS. LL MOISTURE IS MORE TYPICAL OF APRIL BUT IS ADEQUATE...EVEN THO LL RETURN FLOW/INFLOW INTO ANY CONVERGENCE ZONES WILL BE DEPLORABLY WEAK. ON THIS BASIS...WE THINK THE ETA QPF MAY BE MORE ACCURATE IN TAKING MORE ORGANIZED PRECIP TONIGHT SE-WARD FROM PANHANDLE MORE TOWARD NW TX AND PERHAPS S OK...WHILE LL RIDGING SHIELDS THE NE ZONES. THIS IS IN KEEPING WITH THE JUNE-LIKE NW FLOW PATTERN. THUS WILL LEAN AWAY FROM THE MORE NORTHERN SOLUTION OF THE AVN AND ASSOCIATED COLD/WET GUIDANCE ACROSS N...WITH THE THINKING BEING THAT CLOUDS/PRECIP WILL MORE LIKELY AFFECT THE SW ZONES LATE TONIGHT INTO SAT. THIS RESULTS IN NUMBERS CLOSER TO NGM/FWC N AND AVN/MAV S. ACTIVITY TONIGHT SHOULD REINFORCE SURFACE BOUNDARY ACROSS N TX PER SWODY2...FURTHER SHIFTING EMPHASIS TO S ZONES SAT. PATTERN CHANGE BY EARLY NEXT WEEK YIELDS SOMETHING MEATIER FOR EARLY-MID SPRING AS LONGWAVE TROF DEVELOPS IN W. TRANSITION EXPECTED TO BE MOSTLY DRY AS CAP BECOMES A FACTOR WHILE THE W TROF SETS UP. WILL KEEP LOW POPS IN FOR SUN BUT REMOVE THEM MON. TUE ALSO MAY END UP CAPPED AS FIRST CHUNK OF ENERGY EJECTS TO OUR N...BUT WILL NEED TO HOLD ON TO SOME LOW POPS. POPS THEN INCREASE WED-THU AS LONGWAVE TROF PROGRESSES INTO CENTRAL STATES. TEMPS WILL BE TRENDED TOWARD LATEST MRF MOS...COOLER N WED-THU. ALL PRODUCTS LIKELY DELAYED BY UP TO 1/2 HR THIS MORNING DUE TO IFPS PROBLEMS. FCSTID = 24 OKC 75 54 75 56 / 20 30 30 20 HBR 77 57 74 56 / 20 40 50 30 SPS 78 58 73 57 / 20 40 50 30 GAG 75 55 75 53 / 20 30 30 20 PNC 73 51 78 53 / 20 20 30 20 DUA 78 57 75 63 / 20 30 40 40 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Apr 12, 3:55 AM CDT, 5 hours 27 minutes before
OKZ004>048-050>052-TXZ083>090-121200- HAZARDOUS WEATHER OUTLOOK...CORRECTED THREAT TABLE... NATIONAL WEATHER SERVICE NORMAN OK 355 AM CDT FRI APR 12 2002 THUNDERSTORM OUTLOOK... NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH EARLY MORNING. DISCUSSION... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS ACROSS NORTH CENTRAL AND CENTRAL OKLAHOMA...AS OUTFLOW FROM LAST EVENINGS THUNDERSTORMS SURGES TO THE SOUTH. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. THREAT TABLE... VALID THROUGH 700 AM CDT FRI APR 12. PROBABILITY OF THUNDERSTORMS...30 PERCENT. PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 5 PERCENT. A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN. 11
Special weather statement, Apr 12, 7:10 AM CDT, 2 hours 12 minutes before
OKZ004>048-050>052-TXZ083>090-131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 710 AM CDT FRI APR 12 2002 THUNDERSTORM OUTLOOK... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS. LOCATION... THE SLIGHT RISK AREA INCLUDES MOST OF WESTERN AND SOUTHWEST OKLAHOMA...AND WESTERN NORTH TEXAS. THE RISK AREA IS WEST OF A LINE EXTENDING FROM GAGE TO WAURIKA. TIMING... THUNDERSTORM ACTIVITY ONGOING EARLY THIS MORNING WILL MOVE SOUTHEAST ACROSS WESTERN...AND INTO PORTIONS OF CENTRAL OKLAHOMA DURING THE MORNING HOURS. ANOTHER COMPLEX OF STORMS IS EXPECTED TO AFFECT SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS TONIGHT. IMPACTS... HAIL UP TO 1.75 INCHES IN DIAMETER AND WIND GUSTS TO 60 MPH ARE POSSIBLE. RECOMMENDED ACTIONS... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS. PERSONNEL ACROSS WESTERN AND CENTRAL OKLAHOMA WILL BE AFFECTED MAINLY THIS MORNING...WITH SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS HAVING THE MAIN THREAT TONIGHT. DISCUSSION... ELEVATED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS WESTERN INTO PORTIONS OF CENTRAL OKLAHOMA...AIDED BY A WEAK MID LEVEL DISTURBANCE MOVING ACROSS KANSAS. THIS ACTIVITY IS EXPECTED TO WEAKEN BY MID-DAY. ADDITIONAL ACTIVITY IS EXPECTED TO DEVELOP OVER THE HIGH PLAINS OF COLORADO AND NEW MEXICO THIS AFTERNOON...AND MOVE SOUTHEAST TOWARD SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS THIS EVENING AND TONIGHT. LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT. THREAT TABLE... VALID THROUGH 700 AM CDT SAT APR 13. PROBABILITY OF THUNDERSTORMS...100 PERCENT. PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT. OTHER HAZARDOUS WEATHER... NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT. THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON TODAY. A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN. 11
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:15 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 45 min |
| Apr 11, 9:07 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 53 min |
| Apr 11, 10:28 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 47 min |
| Apr 11, 10:39 PM CDT | Flash Flood Warning | OUN | Grant | 3 hr |
| Apr 11, 10:44 PM CDT | Tornado Warning | OUN | Garfield, Grant | 31 min |
| Apr 11, 11:00 PM CDT | Tornado Warning | OUN | Garfield, Noble | 30 min |
| Apr 11, 11:02 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 43 min |
| Apr 11, 11:32 PM CDT | Tornado Warning | OUN | Garfield, Noble | 28 min |
| Apr 12, 5:32 AM CDT | Severe Thunderstorm Warning | OUN | Dewey, Woodward | 43 min |
| Apr 12, 5:37 AM CDT | Severe Thunderstorm Warning | OUN | Ellis | 38 min |
| Apr 12, 6:18 AM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis | 27 min |
| Apr 12, 7:59 AM CDT | Severe Thunderstorm Warning | OUN | Custer | 31 min |
| Apr 12, 8:21 AM CDT | Severe Thunderstorm Warning | OUN | Beckham | 24 min |
| Apr 12, 8:34 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Kiowa | 41 min |
| Apr 12, 9:14 AM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 46 min |
| Apr 12, 9:43 AM CDT | Severe Thunderstorm Warning | OUN | Comanche | 62 min |
| Apr 12, 9:58 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 47 min |
| Apr 12, 10:41 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Grady, Stephens | 49 min |
| Apr 12, 11:26 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Stephens | 49 min |
| Apr 12, 12:11 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 34 min |
| Apr 12, 12:44 PM CDT | Severe Thunderstorm Warning | OUN | Love | 61 min |
| Apr 12, 1:32 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 28 min |
| Apr 12, 1:46 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson | 44 min |
| Apr 12, 4:25 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 50 min |
| Apr 12, 5:29 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 46 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.